If you or a family member has suffered from the rare but life-threatening adverse reaction to medication known as Stevens Johnson Syndrome (SJS), or its most severe form, toxic epidermal necrolysis (TEN), you already may be aware of the value information available at the Stevens Johnson Syndrome Foundation site (www.sjssupport.org). Unless you study the site, you may not be away of all the resources available.
One such resource is an online survey designed to develop an international SJS/TEN registry with the goal of lobbying the federal government for a mandatory reporting system of all adverse drug reactions. You can help the Foundation reach this goal by filling out the survey.
Another valuable tool is the direct link to the FDA’s MedWatch: Reporting by Consumers link that easily enables consumers to report any serious reactions to drugs and medical devises. While individuals are encouraged to report these reactions to their health care provider so that the information can be evaluated based on your medical records, that step is not required. Consumers can simply complete the online form and report the incident directly to the FDA.
SJS/TEN is a rare but life-threatening hypersensitivity condition most often caused by common medication, including ibuprofen, antibiotics and anti-seizure drugs. It affects the skin and mucus membranes marked by a rash on the skin that blisters over and peels away in sheets. The mouth, eyes and other orifices can be affected causing dehydration, infection and serious eye problems such as blindness.